Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 211, NWS Jackson, KY

November 9, 2000Bath County, Fleming County, Menifee County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Nov 9, 2000, 4:40 PM EST for Bath County, Fleming County, Menifee County, Kentucky. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2000, 4:40 PM EST (21:40 UTC)
Expired
Nov 9, 2000, 5:30 PM EST
In force
50 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Bath County, KY, Fleming County, KY, Menifee County, KY

The radar

The Jackson,KY radar (KJKL), 70 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 5:00 PM ESTThunderstorm WindDenniston, KYSevere thunderstorm winds brought trees and power lines down.
Nov 9, 5:00 PM ESTThunderstorm WindOwingsville, KYTrees down on Peeled Oak Road, Preston Road, Highway 36E and Highway 60 just east of Owingsville.
Nov 9, 5:00 PM ESTThunderstorm WindCountywide, KYSevere thunderstorm winds brought down trees and power lines across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 3:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 092144 COR
SVRJKL
KYC011-013-051-069-121-129-165-189-237-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
440 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OWSLEY COUNTY
  FLEMING COUNTY
  BELL COUNTY
  CLAY COUNTY
  KNOX COUNTY
  MENIFEE COUNTY
  LEE COUNTY
  BATH COUNTY
  WOLFE COUNTY

* UNTIL 530 PM EST

* AT 440 PM EST...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  22 MILES NORTHWEST OF BETHEL TO 15 MILES NORTHWEST OF
  BARBOURVILLE...OR FROM 9 MILES NORTHEAST OF CYNTHIANA TO 6 MILES
  SOUTH OF LONDON...MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER MANCHESTER AT 515 PM EST.
  OVER BETHEL AT 525 PM EST.
  OVER JEFFERSONVILLE AT 530 PM EST.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST THIS EVENING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 2:35 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 9, 2:35 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
235 PM EST THU NOV 9 2000

THE MODELS ARE VERY SIMILAR THIS RUN. EVEN THE MRF FROM LAST NIGHT
VERIFIED WITH THE POSITION OF THE SHORT WAVE TROUGH OVER AR THIS
MORNING. THAT SHORT WAVE IS FORECASTED TO BE OVER SOUTHERN IN THIS
EVENING AND INTO NEW ENGLAND FRIDAY. AS THE SURFACE COLD FRONT EXITS
FAR EASTERN KY LATER THIS EVENING...THUNDERSTORMS WILL END BUT
SCATTERED SHOWERS SHOULD CONTINUE OVERNIGHT OVER MUCH OF EASTERN KY
AHEAD OF A SECONDARY SURFACE TROUGH. TEMPERATURES WILL FALL OFF FAST
INTO THE LOWER 40S BY DAYBREAK FRIDAY. SKIES SHOULD CLEAR EARLY
FRIDAY BUT HIGH TEMPERATURES WILL ONLY REACH THE LOWER 50S AS COLD
AIR MOVES IN FROM THE CENTRAL STATES. A SHORT WAVE RIDGE THAT BUILDS
OVER THE LOWER MS VALLEY FRIDAY WILL MOVE OVER THE EASTERN STATES
SATURDAY. THUS...SOME MODERATION IN TEMPERATURES WILL OCCUR SATURDAY
AFTERNOON FOLLOWING COLD MORNING READINGS IN THE 30S.

IN THE EXTENDED PERIOD...SUNDAY THROUGH TUESDAY...THE MRF MODEL
SHOWS THAT A BLOCKING RIDGE OVER THE EASTERN PACIFIC FORCES ANOTHER
CUTOFF LOW TO DEVELOP OVER THE NORTHERN ROCKIES...WHILE SHORT WAVE
ENERGY EJECTS FROM THE SOUTHERN PLAINS TO THE GREAT LAKES REGION.
THE NET EFFECT FOR EASTERN KY WILL BE A RETURN TO SEASONAL
TEMPERATURES WITH A CHANCE OF SHOWERS TUESDAY AHEAD OF A COLD FRONT
APPROACHING FROM THE UPPER MIDWEST.

JKL 43/50 35/58  6000
LOZ 40/52 32/58  6000

WORK ZONES WILL BE OUT SOON UNDER SDFOZFJKL.

.JKL...TORNADO WATCH FOR MUCH OF EASTERN KENTUCKY UNTIL 8 PM.

SCHAUB

In the hours before

Special weather statement, Nov 9, 12:11 PM EST, 4 hours 29 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1211 PM EST THU NOV 9 2000

...SEVERE THUNDERSTORMS POSSIBLE FOR MUCH OF EASTERN KENTUCKY
LATER THIS AFTERNOON AND EVENING...

A LINE OF STRONG THUNDERSTORMS AHEAD OF A COLD FRONT IN WESTERN
KENTUCKY WILL MOVE EAST AT 30 TO 40 MILES PER HOUR. THE LINE OF
STORMS IS EXPECTED TO EXTEND FROM NORTH CENTRAL KENTUCKY SOUTH
TO THE SOMERSET AREA BETWEEN 4 PM AND 6 PM...AND THEN CONTINUE EAST
DURING THE EARLY EVENING.

DUE TO STRONG WINDS THAT CHANGE DIRECTION WITH HEIGHT...
THE MAIN SEVERE WEATHER THREATS ARE TORNADOES AND DAMAGING WINDS.

SKYWARN SPOTTERS ARE ASKED TO KEEP INFORMED OF THE WEATHER
SITUATION...AND BE PREPARED TO REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

STAY AWARE OF WEATHER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO
OR OTHER MEDIA SOURCES FOR UPDATES.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:05 PM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne25 min
Nov 9, 3:30 PM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne30 min
Nov 9, 3:50 PM ESTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne40 min
Nov 9, 3:50 PM ESTSevere Thunderstorm WarningJKLLaurel, Whitley40 min
Nov 9, 3:50 PM ESTSevere Thunderstorm WarningJKLRockcastle40 min
Nov 9, 4:06 PM ESTSevere Thunderstorm WarningJKLEstill, Montgomery, Powell39 min
Nov 9, 4:06 PM ESTSevere Thunderstorm WarningJKLJackson39 min
Nov 9, 4:06 PM ESTSevere Thunderstorm WarningJKLKnox39 min
Nov 9, 4:32 PM ESTSevere Thunderstorm WarningJKLLaurel, Whitley13 min
Nov 9, 4:40 PM ESTSevere Thunderstorm WarningJKLBell, Clay, Knox50 min
Nov 9, 4:40 PM ESTSevere Thunderstorm WarningJKLLee, Wolfe50 min
Nov 9, 4:40 PM ESTSevere Thunderstorm WarningJKLOwsley50 min
Nov 9, 4:56 PM ESTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin, Perry64 min
Nov 9, 4:56 PM ESTSevere Thunderstorm WarningJKLHarlan, Leslie64 min
Nov 9, 5:03 PM ESTSevere Thunderstorm WarningJKLMorgan, Rowan42 min
Nov 9, 5:12 PM ESTSevere Thunderstorm WarningJKLElliott48 min
Nov 9, 5:12 PM ESTSevere Thunderstorm WarningJKLLetcher63 min
Nov 9, 5:30 PM ESTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin60 min
Nov 9, 5:30 PM ESTSevere Thunderstorm WarningJKLPike60 min
Nov 9, 6:14 PM ESTSevere Thunderstorm WarningJKLHarlan, Letcher31 min
Nov 9, 6:23 PM ESTSevere Thunderstorm WarningJKLMartin, Pike52 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.